Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 84, NWS Wilmington, NC

July 18, 1997Brunswick County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 18, 1997, 3:10 PM EDT for Brunswick County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 1997, 3:10 PM EDT (19:10 UTC)
Expired
Jul 18, 1997, 4:00 PM EDT
In force
50 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1685 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 181910 RRA
SVRILM
NCC019-182000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
310 PM EDT FRI JUL 18 1997

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 400 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN NORTH CAROLINA

   ...NORTHERN BRUNSWICK COUNTY

 
AT 308 PM EDT...DOPPLER RADAR INDICATED LARGE HAIL 9 MILES WEST OF
WILMINGTON OR 2 MILES NORTHWEST OF LELAND MOVING EAST AT 5 MPH.

THIS STORM WILL BE IN THE VICINITY OF...
        BOILING SPRINGS LAKE    BY 325 PM EDT
        LELAND                  BY 325 PM EDT
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

IRELAND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:01 PM EDT, 9 minutes earlier.

Area forecast discussion, Jul 18, 3:01 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
245 AM EDT FRI JUL 18 1997

RDU & CAE: CRNT FCSTS LOOK GOOD WITH 30% POPS TDA. TEMPS UPR 80S
BCHS AND LO-MID 90S INLD.

DISC: SEA BRZ UNDRWAY WITH WDLY SCT TSRA ACTVTY OVER THE AREA. XPC
ACTVTY TO LAST INTO THE EVE HRS...THEN DSPT WITH LOSS OF HTG. SFC
TROF RMNS OVR AREA AND WILL PRODUCE SOME ACTVTY OVR THE INLD AREAS.
XPC GNLY CLR SKIES TNGT AFT THE RAIN STOPS. CRNT TEMPS LOOK GOOD
Z
FOR CSTL WTRS...CONT TRND OF SW WNDS 15 KTS..SEAS 3 FT.

ILM BB 075/092 075/090 072 21212

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.